Illinois, 2010

Damaging Winds in Illinois, July 18, 2010

July 18, 2010 · NWS LOT · 2 events in 1 county or zone

Strong to severe thunderstorms moved across parts of northeast Illinois during the afternoon hours of July 18th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Strong to severe thunderstorms moved across parts of northeast Illinois during the afternoon hours of July 18th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 18, 9:44 AM CST, 1 hour 34 minutes earlier.

Area forecast discussion, Jul 18, 9:44 AM CST, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1044 AM CDT SUN JUL 18 2010

.DISCUSSION...
1013 AM CDT

JUST SOME MINOR TWEAKS TO GOING FORECAST MAINLY TO ACCOUNT FOR
MORNING POP TRENDS AND ALSO SKY TRENDS WITH MCS THAT IS PROPAGATING
SOUTHWARD THROUGH EASTERN MISSOURI AND SOUTHWEST ILLINOIS.

FORECAST FOCUS FOR THE AFTERNOON HOURS WILL CONTINUE TO CENTER ON
POTENTIAL OF THUNDERSTORM REDEVELOPMENT THIS AFTERNOON. AT
15Z...SURFACE COOL FRONT EXTENDS FROM SOUTHWEST WISCONSIN TRAILING
SOUTHWARD JUST EAST OF THE MISSISSIPPI RIVER. CLOUD DECK WITH MCS
HAS BEEN DECAYING RAPIDLY ACROSS NORTHERN PORTIONS OF THE AREA...AND
SATELLITE AND LIGHTNING DATA TRENDS HAVE SHOWN A MORE DISTINCT
SOUTHEAST PROPAGATION OF THE MCS ACROSS EASTERN MISSOURI AND
SOUTHWEST ILLINOIS OVER PAST HOUR SO EXPECTING THIS DECAYING HIGH
CLOUD TREND TO CONTINUE TO PROGRESS SOUTHWARD ACROSS THE FORECAST
AREA. WHILE HAVE SLIGHTLY MODIFIED DIURNAL TEMPERATURE TRENDS TODAY
TO ACCOUNT FOR THICKER CIRRUS SHIELD THIS MORNING...DO NOT FEEL TOO
COMFORTABLE MAKING MANY CHANGES TO HIGH TEMPS AND HEAT INDEX VALUES
THIS AFTERNOON...ESPECIALLY CONSIDERING ABUNDANT AND LOW LEVEL
MOISTURE AND DEW POINTS IN THE MID 70S IN PLACE. STILL MAY NOT BE
OUT OF THE WOODS IN TERMS OF REACHING HEAT ADVISORY CRITERIA FOR
SOUTHERN PORTIONS OF THE FORECAST AREA...BUT FOR THE FORECAST UPDATE
THIS MORNING HAVE KEPT CONDITIONS JUST BELOW ADVISORY CRITERIA.

NEW 12Z NAM AND 09Z SREF SEEM TO BE A BIT TOO FAST IN REDEVELOPING
SHOWERS/STORMS SHORTLY AFTER 15Z...AND LIKELY NOT ACCOUNTING FOR
WEAK CIN INTRODUCED BY LOWER SFC TEMPS UNDER THE CLOUD INFLUENCE.
AMDAR DATA SUGGESTING ONCE TEMPS REACH INTO THE MID TO UPPER
80S...THIS CIN SHOULD BE ERODED. WEAK PREFRONTAL MOISTURE
CONVERGENCE ACROSS FAR NORTHEAST ILLINOIS/NORTHWEST INDIANA...AND
THE FORCING ALONG IMMEDIATE COLD FRONT WILL LIKELY BE THE TWO AREAS
TO LATCH ONTO FOR THUNDER CHANCES THIS AFTERNOON. SPC SWODY1 HAS
SHIFTED SLIGHT RISK TO MAINLY SOUTHEAST HALF OF FORECAST AREA AND
GIVEN FRONTAL TIMING TRENDS WILL FOLLOW THIS THINKING IN HWO UPDATE
THIS MORNING.

MARSILI

//PREV DISCUSSION...
354 AM CDT

LOTS TO CONSIDER WEATHERWISE OVER THE NEXT 12 HRS. MAIN CONCERN
DEALS WITH THUNDERSTORM POTENTIAL THROUGH THE DAY.
INITIALLY...LINEAR COMPLEX FROM NERN WI-WRN IA/NWRN MO WILL BE
AFFECTING NRN IL THIS MORNING. WIND PROFILERS FROM 0-3 KM SUGGEST
BEST LOW LEVEL THETA-E CONVERGENCE IS CONTINUING TO BE FOCUSED ON
IOWA. THIS WAS FORECAST WELL BY GUIDANCE PAST 24 HRS...AND IS
SUPPORTED BY SATELLITE TRENDS THAT SHOW ASSD ANVIL CANOPY WARMING
FROM NERN IA...ACROSS WI AND NRN LAKE MI. MEANWHILE...SVR
CONVECTION HAS DEVELOPED TO W...WITH COMPLEXES MERGING OVER DSM
AREA ATTM. THESE TRENDS WILL CONTINUE OUT THE GATE THIS
MORNING...WITH STORMS MOVING INTO FAR NRN IL WEAKENING. HAVE GONE
WITH LIKELY POPS THIS MORNING IN RFD AREA DUE TO PROXIMITY OF
CONVECTION...BUT AGAIN THIS ACTIVITY IS EXPECTED TO MAINTAIN A
WEAKENING TREND AND EXPECT MORNING CONVECTION TO DIE OUT BY THE
TIME LINE REACHES I-88 CORRIDOR BY MID MORNING. BIG QUESTION IS
WHAT AFFECT CONVECTIVE DEBRIS WILL HAVE ON TEMPS/STABILITY FOR
THUNDERSTORM DEVELOPMENT LATER IN THE DAY. RIGHT NOW...EXPECT
DEBRIS CLOUDS TO THIN OUT ENOUGH SOUTH AND EAST OF ROUGHLY AN
OTTAWA TO CHICAGO LINE TO ALLOW TEMPS TO RISE TO 90 OR HIGHER. IN
ADDITION...EXPECT MID TO PERHAPS UPPER 70 DEGREE DEW POINTS TO POOL
IN THIS AREA AS COLD FRONT APPROACHES. THIS WILL RESULT IN AIR
BECOMING VERY UNSTABLE BY THIS AFTERNOON. GFS FORECAST SOUNDINGS
YIELD CAPES NEAR 3500 J/KG BY 18Z...WITH TOTALS OF 56 AND SWEAT OF
505 FROM I-80 CORRIDOR SOUTHWARD. THUS EXPECT SURFACE BASED STORMS
TO BEGIN FIRING FAIRLY EARLY...AROUND 18Z...BECOMING BETTER
ORGANIZED AS THEY WORK INTO NWRN INDIANA AND EAST CENTRAL IL
MID-LATE AFTERNOON. THIS COINCIDES WELL WITH CURRENT SPC DAY 1
OUTLOOK.

OTHER CONCERN IS HEAT. CAME VERY CLOSE TO ISSUING HEAT ADVISORY
FOR PONTIAC AREA NEWD ACROSS NWRN INDIANA. STOPPED SHORT DUE TO
POSSIBILITY OF HAVING CONVECTIVE DEBRIS IMPACT HIGH TEMPS A BIT.
QUESTIONS SURROUNDING AMOUNT OF CLOUD COVER THROUGH PERIOD OF HEATING
LATER THIS MORNING HAS LOWERED CONFIDENCE IN HIGH TEMP FORECAST.
IF CLOUD SHIELD CONTINUES TO DISSIPATE BEFORE REACHING THIS
AREA...HEAT ADVISORY WILL LIKELY BE NEEDED FOR THIS AFTERNOON.

ALL MODELS ADVERTISE A SIMILAR SCENARIO FOR MONDAY THROUGH
FRIDAY...THOUGH EACH HAS SOME SUBTLE TIMING DIFFERENCES ON PASSING
SHORT WAVES. MODELS HAVE BEEN GENERALLY CONSISTENT IN THEIR
SOLUTIONS AS WELL. THUS...HAVE KEPT TREND GOING DAYS 2-7 THAT
HAS MOST OF FA IN "RING OF FIRE" PATTERN THROUGH AT LEAST MID
WEEK. EVENTUALLY...BUILDING 500 MB HEIGHTS FROM THE LWR MS
VALLEY...ACROSS THE SERN U.S. SHOULD PUSH MAIN ZONE OF CONVECTION
NORTH OF REGION THURSDAY-THURSDAY NIGHT TIME FRAME.  GFS/EUROPEAN
SOLUTIONS STILL SHOW FRIDAY AS THE TIME TEMPS PEAK ACROSS
MIDWEST...SO HAVE BUMPED UP MAX TEMPS INTO MID 90S FOR NOW OVER
MOST AREAS. UNTIL THEN...HARD TO AVOID SOME MENTION OF PRECIP
THROUGHOUT MONDAY NIGHT-THURSDAY. HAVE TRIED TO IMPLY SOME TIMING
OF THUNDERSTORMS...AT LEAST INTO DAY 3 /TUESDAY/ BASED ON CURRENT
WATER VAPOR IMAGERY AND WITH SFC BOUNDARY FORECAST TO OSCILLATE
ACROSS MIDWEST/SRN GREAT LAKES REGION.

FIRST SHORT WAVE NOW EXTENDS FROM FAR NWRN WI-NWRN IA/NERN NEB. THIS
WILL PASS THROUGH FA LATER THIS AFTERNOON AND EARLY THIS EVENING.
BUBBLE HIGH IS THEN FORECAST TO BUILD ACROSS WRN GREAT LAKES MONDAY
BRINGING LULL IN PRECIP TONIGHT INTO MONDAY MORNING...BEFORE THE
NEXT WAVE BEGINS TO FOCUS CONVECTION INTO AREA AGAIN MONDAY NIGHT.
THINGS OF COURSE GET FUZZIER WITH TIME...BUT WOULD EXPECT A TYPICAL
24-36 HR PERIOD WITH THESE SHORT WAVES.

MERZLOCK

&&

.AVIATION...

//ORD AND MDW CONCERNS...UPDATED 15Z...

 * ISOLATED TO SCATTERED THUNDERSTORMS DEVELOPING OVERHEAD AROUND 18Z
 * GUSTY SOUTHWEST WINDS AHEAD OF AN APPROACHING COLD FRONT
 * COLD FRONT PASSAGE THIS EVENING WITH A WIND SHIFT

ED F

//DISCUSSION...UPDATED 15Z...

POTENTIALLY ACTIVE AFTERNOON ON TAP FOR THE TRACON AREA...BUT A
PLETHORA OF UNCERTAINTY SURROUNDS THE FORECAST. NEXT ROUND OF
THUNDERSTORM CHANCES WILL COME MIDDAY AND INTO THE LATE AFTERNOON
HOURS WITH POTENTIALLY TWO SEPARATE WAVES. UPPER LEVEL WAVE THAT HAS
BEEN RESPONSIBLE FOR THE ACTIVITY OVER THE PLAINS YESTERDAY WILL
NOT MOVE BEYOND THE AREA UNTIL THE LATE AFTERNOON/EVENING HOURS.
BELIEVE WE WILL SEE A RAPID REFIRING OF CONVECTIVE ACTIVITY IN
THE MIDDAY HOURS...HOWEVER COVERAGE IS SOMEWHAT IN QUESTION.
INSTABILITY IS ALREADY LOOKING GOOD BY 18Z TIME FRAME AND THINK
THIS COULD BE A SITUATION WHERE CONVECTION FLARES UP PRACTICALLY
OVERHEAD...BUT BECOMES BETTER ORGANIZED FURTHER SOUTH AND EAST OF
TERMINALS AS THE DAY GOES ON. A COLD FRONT SHOULD MOVE THROUGH THE
AREA IN THE 03Z TIME FRAME IN THE EVENING /EARLIER TO THE NW/
EFFECTIVELY ENDING CONVECTION AND SHOULD SEE WINDS SWITCH AROUND
TO THE NORTHWEST AND EVEN NORTHEAST AS THE NIGHT WEARS
ON...ADVECTING IN MORE STABLE AIR INTO THE AREA. LATEST MET
GUIDANCE IS ATTEMPTING TO BRING CIGS DOWN TO SUB LIFR
LEVELS...POTENTIALLY ADVECTING STRATUS OFF OF THE LAKE...BUT NOT
COMPLETELY SOLD ON THAT THOUGHT AT THIS TIME.

SHEA/ED F

//ORD AND MDW CONFIDENCE...UPDATED 15Z...

 * MEDIUM TO HIGH CONFIDENCE ON TSTM DEVELOPMENT MIDDAY OVERHEAD.
 * MEDIUM CONFIDENCE ON COVERAGE REMAINING ISOLATED TO SCATTERED
   NEAR TERMINALS.
 * MEDIUM TO HIGH CONFIDENCE ON COVERAGE OF THUNDERSTORMS
   INCREASING SOUTH AND EAST LATER THIS AFTERNOON.
 * LOW CONFIDENCE ON EXACT LOCATION OF CONVECTION AND WHO WILL GET RAIN.
 * VERY LOW CONFIDENCE ON POTENTIAL FOR STRATUS TO ADVECT OFF LAKE
   AND IMPACT TERMINALS DURING THE OVERNIGHT.

ED F

//OUTLOOK FOR ORD/MDW FOR 18Z MONDAY-12Z FRIDAY...UPDATED 06Z...

SUNDAY NIGHT...VFR.

MONDAY...CHANCE OF SHRA/TSRA MONDAY NIGHT. VFR.

TUESDAY...CHANCE OF SHRA/TSRA. VFR.

WEDNESDAY...CHANCE OF SHRA/TSRA. VFR.

THURSDAY...CHANCE OF SHRA/TSRA. VFR.

FRIDAY...CHANCE OF SHRA/TSRA. VFR.

RODRIGUEZ

&&

.MARINE...
432 AM CDT

WITH A SURFACE LOW TRANSITIONING ACROSS WISCONSIN TODAY...EXPECT THE
SURFACE GRADIENT ACROSS THE LAKE TO TIGHTEN AS HIGH PRESSURE OVER
THE SOUTHEASTERN US REMAINS STATIONARY. EXPECT WINDS TO INCREASE OUT
OF THE SOUTHWEST ACROSS THE SOUTHERN LAKE AND GUST IN THE LOW
20S...WHILE THE NORTH HALF SHOULD SWING AROUND TO THE NORTH AND
NORTHEAST AS THE LOW SLIPS EAST. A COLD FRONT TRAILING FROM THE
AFOREMENTIONED LOW WILL WORK EAST ACROSS WISCONSIN AND INTO MICHIGAN
TODAY...MOVING BEYOND THE LAKE EARLY TONIGHT. A RIDGE OF HIGH
PRESSURE WILL THEN BUILD OVER THE GREAT LAKES BEHIND THE
FRONT...MOVING VERY LITTLE THROUGH THE MIDDLE PART OF THE WEEK WITH
RELATIVELY LIGHT FLOW ALOFT.
SHEA

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...NONE.
&&
Hazardous weather outlook, Jul 18, 10:16 AM CST, 1 hour 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1116 AM CDT SUN JUL 18 2010

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
191630-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
1116 AM CDT SUN JUL 18 2010 /1216 PM EDT SUN JUL 18 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  THUNDERSTORMS...WHICH MAY PRODUCE:
  HEAVY RAINFALL AND LOCALIZED FLOODING.
  DAMAGING WINDS TO 70 MPH.
  FREQUENT CLOUD TO GROUND LIGHTNING.
  HAIL TO THE SIZE OF PENNIES.

  AREAS AFFECTED AND TIMING:

  ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO REDEVELOP EARLY
  THIS AFTERNOON ACROSS THE AREA. THE GREATEST PROBABILITIES OF
  THUNDERSTORMS DEVELOPING ARE ACROSS NORTHEAST ILLINOIS AND
  NORTHWEST INDIANA. THE THREAT OF THUNDERSTORMS SHOULD DIMINISH
  BY EARLY EVENING.

  DISCUSSION:

  HIGH CLOUDINESS LEFT OVER FROM MORNING THUNDERSTORMS WHICH
  AFFECTED WESTERN ILLINOIS WILL CONTINUE TO THIN OUT DURING THE
  DAYTIME HOURS. AS THIS OCCURS...CONDITIONS WILL BECOME
  INCREASINGLY UNSTABLE. AN UPPER LEVEL DISTURBANCE EJECTING
  EASTWARD OUT OF THE NORTHERN PLAINS WILL COMBINE WITH A SURFACE
  COLD FRONT TO PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS ACROSS
  THE AREA THIS AFTERNOON. THE THREAT OF THUNDERSTORMS IS SMALLEST
  ACROSS NORTH CENTRAL ILLINOIS WHERE THE FRONT IS EXPECTED TO
  PASS EARLY THIS AFTERNOON. WHILE SOME HAIL IS POSSIBLE WITH THE
  THUNDERSTORMS THAT DEVELOP ACROSS THE AREA TODAY...THE MAIN
  THREAT WILL LIKELY BE DAMAGING WIND GUSTS. WHILE AN ISOLATED
  SEVERE THUNDERSTORM IS POSSIBLE ACROSS NORTH CENTRAL ILLINOIS
  THIS AFTERNOON...THE GREATEST THREAT OF SEVERE STORMS THIS
  AFTERNOON IS SOUTHEAST OF A CHICAGO TO LASALLE PERU LINE.

THE COMBINATION OF HIGHS IN THE LOWER 90S AND DEW POINTS IN THE
LOWER TO MID 70S WILL PRODUCE PEAK AFTERNOON HEAT INDEX VALUES IN
THE 100 TO 105 DEGREE RANGE SOUTH OF INTERSTATE 80 THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PERIODIC THUNDERSTORMS ARE EXPECTED AGAIN FROM MONDAY EVENING
THROUGH WEDNESDAY NIGHT. THE THREAT OF THUNDERSTORMS WILL DECREASE
LATER IN THE WEEK AS THE MOST LIKELY AREA OF CONVECTION LIFTS
NORTH...ACROSS THE UPPER MIDWEST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ740>745-191630-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
1116 AM CDT SUN JUL 18 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS CHANCE OF THUNDERSTORMS THIS AFTERNOON. SOME STORMS THIS
AFTERNOON MAY PRODUCE WIND GUSTS IN EXCESS OF 35 KNOTS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE CHANCE OF THUNDERSTORMS CONTINUES ON AND OFF THROUGH THE
WEEK...ESPECIALLY MONDAY NIGHT THROUGH WEDNESDAY EVENING.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-191630-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
1116 AM CDT SUN JUL 18 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS TODAY. A FEW OF THE
THUNDERSTORMS OVER THE SOUTH END OF THE LAKE MAY PRODUCE WIND
GUSTS IN EXCESS OF 35 KNOTS THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SEVERAL PERIODS OF THUNDERSTORMS WILL LIKELY OCCUR FROM MONDAY
THROUGH FRIDAY. THE MOST FAVORED AREA FOR STORMS WILL BE OVER THE
SOUTH HALF OF THE LAKE THROUGH WEDNESDAY...LIFTING UP OVER THE
NORTH HALF OF THE LAKE LATER IN THE WEEK. STRONGER STORMS WILL BE
CAPABLE OF PRODUCING WIND GUSTS OVER 35 KNOTS.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

MARSILI

The radar

The Chicago radar (KLOT), 34 km away, was scanning. The volume nearest the first event began at 17:18 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cook

When
July 18, 11:18 AM CST
Where
Cook County, (Mdw)midway Arpt Chi
Measured
60 kt (69 mph) measured gust
Reported by
ASOS
Coordinates
41.780, -87.750

Thunderstorm Wind, Cook

When
July 18, 11:21 AM CST
Where
Cook County, 2 mi NE of Bedford Park
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.791, -87.723

Tree limbs up to 4 inches in diameter were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2010Every state in 2010This day in weather historyWarnings in Illinois, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 249109, 249111.